Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 42, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 28, 2018, 10:48 PM CDT for Decatur County, Norton County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 95 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 10:48 PM CDT (03:48 UTC)
- Expired
- Jul 29, 2018, 12:23 AM CDT
- In force
- 95 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Norton County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:04 PM CDT | FLASH FLOOD | Mccook, NE | REPORT OF MODERATE STREET FLOODING IN AND NEAR MCCOOK, NE BY MCCOOK PD DISPATCH AND AN EM. |
| Jul 28, 11:42 PM CDT | HEAVY RAIN 2.18 | 1 N Culbertson, NE | |
| Jul 28, 11:43 PM CDT | FLASH FLOOD | 1 N Trenton, NE | PORTION OF HIGHWAY 25 NORTH OF TRENTON FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
The text
As transmitted.
835
WGUS53 KGLD 290348
FFWGLD
KSC039-137-NEC087-145-290645-
/O.NEW.KGLD.FF.W.0042.180729T0348Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1048 PM CDT SAT JUL 28 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northwestern Norton County in northwestern Kansas...
Northern Decatur County in northwestern Kansas...
Red Willow County in southwestern Nebraska...
Hitchcock County in southwestern Nebraska...
* Until 145 AM CDT.
* At 1048 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
McCook, Trenton, Culbertson, Indianola, Palisade, Bartley and
Norcatur.
LAT...LON 4000 10019 4000 9981 3963 10010 3996 10074
4000 10074 4000 10082 4025 10131 4035 10122
4035 10020
$$
JN3 follow-up statements
610
WGUS73 KGLD 290420
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1120 PM CDT SAT JUL 28 2018
KSC039-137-NEC087-145-290645-
/O.CON.KGLD.FF.W.0042.000000T0000Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-Red Willow NE-Hitchcock NE-
1120 PM CDT SAT JUL 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
NORTHWESTERN NORTON...NORTHERN DECATUR...RED WILLOW AND HITCHCOCK
COUNTIES...
At 1119 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly or is already occurring.
Some locations that will experience flooding include...
McCook, Trenton, Culbertson, Indianola, Palisade, Bartley and
Norcatur.
LAT...LON 4000 10019 4000 9981 3963 10010 3996 10074
4000 10074 4000 10082 4025 10131 4035 10122
4035 10020
$$
JN839
WGUS73 KGLD 290510
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1210 AM CDT SUN JUL 29 2018
KSC039-137-290520-
/O.CAN.KGLD.FF.W.0042.000000T0000Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-
1210 AM CDT SUN JUL 29 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN NORTON AND NORTHERN
DECATUR COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4002 10023 4002 10044 4001 10067 4001 10073
4002 10081 4025 10131 4035 10122 4035 10020
$$
NEC087-145-290645-
/O.CON.KGLD.FF.W.0042.000000T0000Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-Hitchcock NE-
1210 AM CDT SUN JUL 29 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR RED
WILLOW AND HITCHCOCK COUNTIES...
At 1210 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly or is already occurring.
Some locations that will experience flooding include...
McCook, Trenton, Culbertson, Indianola, Palisade, Bartley and
Danbury.
LAT...LON 4002 10023 4002 10044 4001 10067 4001 10073
4002 10081 4025 10131 4035 10122 4035 10020
$$
JN908
WGUS73 KGLD 290523
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1223 AM CDT SUN JUL 29 2018
NEC087-145-290533-
/O.CAN.KGLD.FF.W.0042.000000T0000Z-180729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-Hitchcock NE-
1223 AM CDT SUN JUL 29 2018
...THE FLASH FLOOD WARNING FOR RED WILLOW AND HITCHCOCK COUNTIES IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4002 10023 4002 10044 4001 10067 4001 10073
4002 10081 4025 10131 4035 10122 4035 10020
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:18 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 28, 10:18 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Goodland KS 918 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 918 PM MDT Sat Jul 28 2018 Update sent out to remove Kit Carson/Cheyenne counties in CO as well as Wallace...Greeley and Wichita counties in NW KS. Severe Thunderstorm Watch #320 remains in effect through 100 am MDT for the remainder of the region. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM MDT Sat Jul 28 2018 Latest upper air analysis shows the retrograding ridge over the Four Corners Region. Rounding the ridge are small scale short wave troughs. (The short wave trough currently over Southern Wyoming, extending south into Central Colorado, will be responsible for firing the expected severe convection late this afternoon and evening.) At the surface a stalled front was west of the forecast area, running roughly north and south. For the rest of today am expecting the storm activity to fire off the higher terrain of Wyoming and Colorado and move east-southeast toward the forecast area. The stalled front should also serve as a focus for storm generation as the upper level short wave trough approaches. Near term data continues to suggest two batches of storm activity moving across the forecast area, one originating from Central Colorado and the second from the Nebraska Panhandle. the first batch coming from Colorado will affect the south half of the forecast area this evening. The northern batch should move in an hour or so behind the first, moving over the northeaster half to third of the forecast area. Flash flooding will be more favored for the northern batch due to the much larger area of storm activity expected. (Most of the storm activity with this batch will be northwest of the forecast area.) Foresee the storm activity in each batch merging into a couple storm clusters, the question is when and where that will occur. Storms with the northern batch may merge prior to even entering the forecast area, but don't have enough confidence to commit to that at this point. Storm activity will end from northwest to southeast late this evening, possibly extending an hour or two past midnight. Peak storm intensity time should be in the 6-9 PM local time window. Storm activity should then gradually decline after that point. Threats: Hail up to baseball size. Confidence is on the high side that hail will be larger than two inches in diameter. The hail threat will be greatest prior to storms merging into a larger group of storm activity. Wind gusts up to 75 MPH. This will be a threat with individual storms before they merge, and become a more widespread threat once the storm merge together. Flash flooding. This will become more of a threat when storms merge into clusters. The more favored part of the forecast area for flash flooding will be where the northern batch of storms move due to the storm activity extending so far to the northwest. Tornado. Low risk at this point due due to 0-1km shear and 0-1km helicity being very low for tornado formation. The risk for tornadoes does increase west in Colorado near the stationary front. Sidenote....There is disagreement with the near term data regarding whether storms will come in two batches or one large mass. Consensus of near term data points toward two batches and not just one. Sunday severe weather may occur again in the afternoon as a compact upper level short wave trough moves through the forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 112 PM MDT Sat Jul 28 2018 An upper ridge persists over the desert southwest at the start of the long term, with an upper trough across the eastern half of the country, resulting in northwest flow aloft. On Sunday night, an upper disturbance swings from the northern Plains towards the region. Individual storms are anticipated to develop ahead of this wave during the afternoon hours in the higher terrain west and northwest of the region, transitioning into an MCS through the evening as storms travel southeastward. Still need to determine where and when this transition will occur. With good moisture, sufficient shear and instability, severe storms are anticipated. The main threats will be large hail, strong winds, and locally heavy rainfall. Chances for showers and storms linger into Monday morning and afternoon as the upper wave pushes east of the High Plains. Surface high pressure moves in behind late Monday, leading to dry weather through at least Wednesday. Late in the work week and heading into the weekend, the upper ridge over the desert southwest builds north and east into the Plains and mostly dry conditions continue. A warming trend is forecast throughout the long term with highs rising from the mid/upper 70s on Monday to the low 90s on Saturday. Low temperatures range from the low 50s to low 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 510 PM MDT Sat Jul 28 2018 VFR conditions forecast for the TAFs. Main focus will be the timing of storm arrival at the TAF sites. Currently looks like KGLD will be on the edge of the storm activity coming in from the west and the storm activity that will come down from the northwest. KMCK should have several hours of storm activity. Consensus data was indicating cloud bases would lower to MVFR. Looking at some individual models do not have much confidence of cloud bases being that low. Storm activity should be southeast of KMCK around 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JTL LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Jul 28, 10:21 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 921 PM MDT Sat Jul 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300330- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 921 PM MDT Sat Jul 28 2018 /1021 PM CDT Sat Jul 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Severe Thunderstorm Watch #320 is in effect for much of the Tri State region until 100 am MDT. Severe thunderstorms will continue to move in from the northwest this evening for all but southwestern zones. Hail up to 2 inches and wind gusts up to 75 MPH. Flash flooding will become more of a threat once the storms merge into larger areas of storm activity. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated severe thunderstorms capable of producing golf ball size hail and wind gusts up to 70 mph will be possible again on Sunday, primarily during the late afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 28, 10:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLASH FLOOD 1 N WRAY 40.09N 102.23W
07/28/2018 YUMA CO EMERGENCY MNGR
EM REPORTS CDOT RESPONDING TO WATER OVER THE
ROAD ON US 385 1 MILE NORTH OF WRAY, CO AND
THAT SOME VEHICLES HAVE EXPERIENCED
HYDROPLANING.
&&
JRPSpecial weather statement, Jul 28, 10:07 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
1007 PM CDT SAT JUL 28 2018
KSZ003-NEZ081-290330-
Decatur KS-Red Willow NE-
1007 PM CDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1030 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 12 miles north of Oberlin, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Danbury and Lebanon.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.
LAT...LON 4014 10019 4000 10019 4000 10018 3997 10018
3988 10047 4003 10059 4023 10026
TIME...MOT...LOC 0307Z 239DEG 18KT 4000 10045
EVLocal storm report, Jul 28, 10:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HEAVY RAIN SAINT FRANCIS 39.77N 101.80W
07/28/2018 M1.76 INCH CHEYENNE KS PUBLIC
PUBLIC REPORTED VIA FACEBOOK MEASURED
RAINFALL OF 1.76 INCHES IN 39 MINUTES IN ST.
FRANCIS, KS.
&&
JRPSpecial weather statement, Jul 28, 10:35 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 1035 PM CDT SAT JUL 28 2018 KSZ003-004-NEZ081-290400- Norton KS-Decatur KS-Red Willow NE- 1035 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON... NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1100 PM CDT... At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Lebanon, or 14 miles northeast of Oberlin, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Norcatur, Danbury, Lebanon, Kanona and Reager. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for northwestern Kansas...and southwestern Nebraska. LAT...LON 4014 10058 4021 10043 3985 10005 3973 10036 TIME...MOT...LOC 0335Z 332DEG 11KT 3995 10032 EV
Local storm report, Jul 28, 10:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN WRAY 40.08N 102.23W
07/28/2018 M1.60 INCH YUMA CO PUBLIC
REPORT VIA FACEBOOK OF 1.6 INCHES OF RAIN
NEAR WRAY, CO TONIGHT. TIME ESTIMATED BASED
ON RADAR.
&&
JRPLocal storm report, Jul 28, 10:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 2 ESE BEARDSLEY 39.78N 101.19W
07/28/2018 M49 MPH RAWLINS KS MESONET
MESONET STATION K5ADT, 2 ESE BEARDSLEY.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 39 min |
| Jul 28, 8:05 PM CDT | Special Weather Statement | GLD | Sherman | 10 min |
| Jul 28, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 54 min |
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 28, 9:00 PM CDT | Flash Flood Warning | GLD | Cheyenne | 101 min |
| Jul 28, 9:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 46 min |
| Jul 28, 10:02 PM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jul 28, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 64 min |
| Jul 28, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 15 min |
| Jul 28, 10:54 PM CDT | Tornado Warning | GLD | Rawlins | 12 min |
| Jul 28, 11:12 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 50 min |
| Jul 29, 12:15 AM CDT | Flash Flood Warning | GLD | Graham | 50 min |
| Jul 29, 12:32 AM CDT | Special Weather Statement | GLD | Sheridan, Thomas | 43 min |
| Jul 29, 12:43 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 32 min |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 39 min |
| Jul 29, 1:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
| Jul 29, 2:51 AM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton | 6 hr |
| Jul 29, 7:04 AM CDT | Areal Flood Warning | GLD | Decatur, Graham, Norton | 4 hr |
| Jul 28, 10:01 PM CDT | Special Weather Statement | GLD | Hitchcock | 29 min |
| Jul 28, 10:07 PM CDT | Special Weather Statement | GLD | Red Willow | 23 min |
| Jul 28, 10:35 PM CDT | Special Weather Statement | GLD | Red Willow | 25 min |
| Jul 28, 10:38 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 47 min |
| Jul 29, 1:30 AM CDT | Flash Flood Warning | GLD | Hitchcock | 4 hr |
| Jul 29, 5:45 AM CDT | Areal Flood Warning | GLD | Hitchcock | 5 hr |
| Jul 29, 11:48 AM CDT | River Flood Warning | GLD | Hitchcock | 12 hr |
| Jul 29, 11:59 AM CDT | River Flood Warning | GLD | Red Willow | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.